Senior Report 8.15

seniorreport

Case Presentation by Brian Holowecky, MD

CHIEF COMPLAINT  “I have a sore throat and I cannot breathe”

HISTORY OF PRESENT ILLNESS
54-year-old female presents to the emergency department brought by ambulance for sore throat. She states she has had a sore throat since this morning and it has been getting progressively worse. Her throat feels like it is “closing up.” She called the ambulance because she was having increasing difficulty catching her breath. She feels a swelling in her throat which is causing her to be unable to drink or eat anything. She has a history of allergy to lisinopril. She has had angioedema reactions.  She admits to using crack cocaine last night out of a pipe in which she has done many times in the past. No fevers. No upper respiratory symptoms recently. No recent coryza symptoms. On further questioning she states that but used a larger amount of cocaine than usual last night.

REVIEW OF SYSTEMS:  Negative except as in HPI

PAST MEDICAL/SURGICAL HISTORY  History of angioedema, Hypertension, diabetes, asthma, bipolar disorder,
MEDICATIONS:  Albuterol, fluticasone, fluoxetine, clonidine, amlodipine, loratadine, omeprazole.
ALLERGIES:  Lisinopril, anaphylactic.
SOCIAL HISTORY:  Tobacco use, recent crack cocaine use yesterday by a pipe inhalation, heroin abuse. Recently attempted inpatient rehabilitation for drug abuse.

PHYSICAL EXAM
Vitals: BP 166/93 heart rate 58 respirations 16 temp 37.0 saturation 100% on room air.
General: Well nourished patient appearing mildly toxic in respiratory distress. She is hoarse. There is some questionable stridor.

HEENT:  Posterior pharynx is mildly erythematous initially. Mucuous membranes moist. No cobblestoning. Uvula is midline. Mallampati score is 2. Lips are not swollen. No periorbital edema.

Cardiovascular:  S1 S2. RRR. No murmurs. Peripheral pulses equal bilaterally.

Respiratory: Hoarse voice. Stridor. Increased work of breathing. Sitting forward in sniffing position. Breath sounds are equal. No wheeze or crackles. Tolerating secretions initially.

Gastrointestinal:  Soft, NT ND. No rebound, guarding, or rigidity.

MSK/Extremities:  No gross deformities. No joint swelling, erythema. No edema.

Skin:  Warm and dry. No rashes, bruises, or abrasions.

Neurologic:  Alert and Oriented. Follows commands. No facial asymmetry noted. Motor and sensation intact.

Medical Course:  
Initially concerned for anaphylactic reaction in this patient with a known history of anaphylaxis. She was appearing very anxious and beginning not to tolerate her secretions very well. There was slight drooling. I was concerned based on her deterioration for anaphylactic reaction. She began to get more hoarse of voice and to sit forward in the sniffing position. There was questionable stridor.

She received 0.1 mg of epinephrine IM, along with Zantac, 125 mg of Solu-Medrol, 50 mg of IV Benadryl. She did improve somewhat at that time.

The working diagnosis was possible anaphylactic reaction versus anxiety or panic attack. This is a patient with a known psychiatric disorder. She was placed on the cardiac monitors and continuous pulse ox. IV access was established. She began to tolerate her secretions better at that time. Her heart rate remained in the 50s to 60s. Saturation remained 100% on room air.

About 90 minutes into her ER visit, she appears to be worsening and begins tripoding, drooling more profoundly and acting considerably more anxious.  Shas never had any visible airway swelling.

A lateral neck xray is taken:

Epiglottitis.jpg

Questions:  

1) What is the most likely cause for her condition?
A) Anaphylactic reaction from unknown source
B) Thermal pharyngeal Injury
C)Neoplastic transformation of a previously benign lesion
D)That is a normal lateral neck xray. There is no abnormality.

2) What is the treatment for her condition?
A) Urgent intubation in a controlled environment
B) Admission an ICU for close airway monitoring
C) Steroids, antihistamines, and H2 blockers.
D) Antibiotics and ENT consult for drainage.

3) If you suspect anaphylaxis, what is the appropriate initial treatment?
A) 0.3 mg epi subQ, 50mg diphenhydramine, 150 mg ranitidine, steroid
B) 0.3 mg epi IM, 50mg diphenhydramine, 150 mg ranitidine, steroid
C) 0.1 mg epi sub Q, 50mg diphenhydramine, 150 mg ranitidine, steroid
D) 0.1 mg epi IM, 50mg diphenhydramine, 150 mg ranitidine, steroid

Bonus Question 1: Should an epipen be administed into the thigh of the person with the suspected anaphylactic reaction, or into the thumb of the person holding the autoinjector?
A) Thigh
B) Thumb

Bonus Question 2:  Do vaccines cause autism?
A) Yes
B) No

Answers:
1) B
2) A
3) B

Bonus Questions:
4) B
5)B

Discussion:
This patient ended up being found to have crack cocaine induced probable thermal epiglottitis.  It presented atypically, which is how epiglottitis tends to present in adults.  Epiglottitis is a rare finding in the post vaccination world.  Thermal injury is known to cause edema and epiglottitis.  Embers from a pipe or bong may be inhaled and cause thermal burns to epiglottis. In this case no thermal burn was visualized, but patient had clear epiglottitis presumably from cocaine. Imminent airway compromise is possible, if not suspected and treated appropriately.  Crack cocaine is known to cause “crack lung” but crack cocaine epiglottitis has only been reported once before in the early 1990s.

When suspicious for epiglottitis the appropriate course of action is to proceed with intubation with extreme caution.  Laryngeal and epiglottic spasm is very common.  Intubation in the OR with preparation for a surgical airway is desirable.  The diagnosis can be made with lateral neck xray as it was in this case, however another way is by direct visualization with fiberoptic ENT scoping.

Anaphylactic reaction was on the differential and the patient received treatment for anaphylactic reaction, albeit somewhat incorrectly.  Subcutaneous epinephrine has been shown to be less efficacious than intramuscular administration.  In cases of anaphylaxis, the subcutaneous vasculature is constricted and so dissemination of the epinephrine systemically is delayed as compared with intramuscular direct administration.  Remembering dosing and administration is critically important in timely management of anaphylaxis, and epiglottitis too.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: